Alert archive / Louisiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 3, NWS New Orleans, LA

January 9, 2016Lafourche Parish, Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jan 9, 2016, 5:03 AM CST for Lafourche Parish, Terrebonne Parish, Louisiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2016, 5:03 AM CST (11:03 UTC)
Expired
Jan 9, 2016, 5:30 AM CST
In force
27 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lafourche Parish, LA, Terrebonne Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 8, 10:44 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2016-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2016-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

326 
WUUS54 KLIX 091103
SVRLIX
LAC057-109-091130-
/O.NEW.KLIX.SV.W.0003.160109T1103Z-160109T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
503 AM CST SAT JAN 9 2016

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LAFOURCHE PARISH IN SOUTHEASTERN LOUISIANA...
  EAST CENTRAL TERREBONNE PARISH IN SOUTHEASTERN LOUISIANA...

* UNTIL 530 AM CST

* AT 502 AM CST...A SEVERE THUNDERSTORM WAS LOCATED OVER MONTEGUT...
  OR 10 MILES SOUTHEAST OF HOUMA...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CUT OFF...GALLIANO...LAROSE...MONTEGUT AND CHAUVIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2935 9058 2952 9067 2969 9033 2969 9032
      2946 9019
TIME...MOT...LOC 1102Z 246DEG 24KT 2949 9056 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
647 
WWUS54 KLIX 091123
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
523 AM CST SAT JAN 9 2016

LAC057-109-091133-
/O.EXP.KLIX.SV.W.0003.000000T0000Z-160109T1130Z/
LAFOURCHE LA-TERREBONNE LA-
523 AM CST SAT JAN 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAFOURCHE AND EAST
CENTRAL TERREBONNE PARISHES WILL EXPIRE AT 530 AM CST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CST FOR
SOUTHEASTERN LOUISIANA.

LAT...LON 2935 9058 2952 9067 2969 9033 2969 9032
      2946 9019
TIME...MOT...LOC 1120Z 246DEG 24KT 2949 9056 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 4:30 AM CST, 33 minutes earlier.

Area forecast discussion, Jan 9, 4:30 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
430 AM CST SAT JAN 9 2016

.SHORT TERM.. WIDE SWATH OF SHOWERS AND SCATTERED THUNDERSTORMS ARE
MOVING ACROSS THE CWA THIS MORNING. INTENSITY OF STORMS HAS DROPPED
OFF CONSIDERABLY HAS CONVECTION HAS MOVED INTO THE FORECAST AREA.
THIS ISN/T MUCH OF A SURPRISE BASED ON THE LOCAL 00Z SOUNDING WHICH
SHOWS STRONG WARM NOSE WHICH IS SEVERELY LIMITING INSTABILITY. DOWN
ON THE COAST...SFC TEMPS ARE SIGNIFICANTLY WARMER IN THE 60S AND 70S
OFFSHORE. IN THOSE AREAS (SOUTH OF I-10) SHOULD STILL HAVE ELEVATED
THUNDERSTORMS WITH ISOLATED STORMS CAPABLE OF PRODUCING SMALL HAIL.
FOR THE OFFSHORE WATERS COULD HAVE SOME SFC BASED CELLS WHICH COULD
LEAD TO A FEW WATERSPOUTS. THE FURTHER EAST CONVECTION MOVES ACROSS
LAND THE MORE IN TRACKS INTO LESS CONDUCIVE CONDITIONS. THE HRRR HAS
PERFORMED EXTREMELY WELL AND FEEL CONFIDENT THE OUTPUT OVER THE NEXT
SEVERAL HOURS IS A PRETTY GOOD REPRESENTATION OF WHAT TO EXPECT.
THAT WOULD BE STRONG STORMS OFFSHORE MOVING EAST...SCATTERED STORMS
SOUTH OF NEW ORLEANS AND MOSTLY RAIN NORTH OF THERE AS IT ALL SHIFTS
ACROSS THE CWA. THE BACK EDGE OF THIS RAINFALL SHOULD EXIT THE MS
COAST BY AROUND NOON TO SLIGHTLY SOONER. WRAP AROUND MOISTURE
ASSOCIATED WITH THE UPPER LOW COULD SPARK OFF SOME LINGERING SHOWERS
THIS AFTERNOON BUT NOT EXPECTING TOO MUCH IN THE WAY OF COVERAGE OR
INTENSITIES.

THE REMAINDER OF THE WEEKEND LOOKS QUIET AS STRONG SURFACE RIDGE
BUILDS IN ON SUNDAY. WILL HAVE A 15 TO 20 DEGREE DROP IN HIGHS.
STRONG CAA OCCURRING TOMORROW NIGHT. THIS WILL LEAD TO POSSIBLY THE
COLDEST TEMPERATURES OF THIS WINTER SEASON. DROPPED LOWS BY A COUPLE
DEGREES IN SOME LOCATIONS...BASICALLY SPLITTING MAV/MET FCST LOWS.
TEMPS WOULD RANGE FROM MID 20S TO LOWER 30S.

.LONG TERM... BROAD UPPER TROUGH WILL TRACK ACROSS THE EASTERN HALF
OF THE COUNTRY. THIS WILL KEEP COLD AIR MAKING IT ACTUALLY FEEL LIKE
WINTER DOWN ALONG THE GULF COAST THROUGH TUESDAY. HIGHS MONDAY MAY
NOT EVEN BREAK THE 40S FOR MANY LOCATIONS. CLEAR SKIES...LIGHT WINDS
WITH HIGH PRESSURE SITTING RIGHT OVER THE REGION. AFTER TUE MORNING
THE REGION STARTS TO MODERATE WITH THE NEXT SYSTEM NOT ANTICIPATED
TO IMPACT THE REGION TILL THE LATTER HALF OF THE WEEK

MEFFER
&&

.AVIATION... VISIBILITIES HAVE RISE CONSIDERABLY IN THE LAST FEW
HOURS AS WIDE SWATH OF RAIN PROGRESSES ACROSS THE AREA.
HOWEVER...LIFR/IFR CEILINGS PERSIST AND INTERMITTENT HEAVY RAINFALL.
THE BULK OF HEAVY RAIN IS RACING EAST AND SHOULD BE EAST OF ALL
TERMINALS BY NOON WITH LINGERING SHOWERS DURING THE AFTERNOON HOURS.
CLEAR SKIES NOT EXPECTED UNTIL BEYOND THE TAF PERIOD.

&&

.MARINE... LATEST SFC ANALYSIS SHOWS TROUGH TRACKING EAST ACROSS
LOUISIANA WITH LOW CENTER IN ARKANSAS. FRONTAL BOUNDARY EXPECTED TO
MOVE ACROSS THE COASTAL WATERS THIS AFTERNOON AND CONTINUE WELL
SOUTH ACROSS THE ENTIRE GULF OF MEXICO. LATEST OBSERVED WINDS
OFFSHORE HOVERING NEAR EXERCISE CAUTION. LIKELY TO GET WIND
ENHANCEMENT WITH AREA OF SHOWERS AND STORMS MOVING ACROSS AND
DEFINITELY COULD BE SOME WATERSPOUTS WITH STRONGER CELLS. IN
ADDITION...WINDS TO SHIFT FROM SOUTHEAST THIS MORNING TO A MORE
WESTERLY AND THEN NORTHWESTERLY DIRECTION BY THE AFTN HOURS. SMALL
CRAFT ADVISORY GOING OUT THIS FCST PACKAGE STARTING AT 21Z FOR ALL
COASTAL WATERS AND CONTINUING THRU 15Z SUNDAY. NEARSHORE AND TIDAL
LAKES WILL BE THE FIRST TO DROP DOWN AS PRESSURE GRADIENT WEAKENS
WITH SFC RIDGE CLOSE IN ON THE AREA. HIGH PRESSURE WILL THEN SETTLE
OVER THE AREA SUNDAY NIGHT AND MONDAY...WITH NORTHERLY WINDS FALLING
TO BETWEEN 10 AND 15 KNOTS. THESE WINDS WILL GRADUALLY TURN MORE
EASTERLY BY TUESDAY.

MEFFER
&&

.DECISION SUPPORT...
DSS CODE....BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...ONGOING FLOODING OF PEARL AND MISSISSIPPI RIVERS

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED WATCH/WARNING/ADVISORY
         ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  37  47  25 /  50  10   0   0
BTR  70  40  49  28 /  40  10  10   0
ASD  71  43  51  28 /  80  10   0   0
MSY  71  44  50  33 /  70  10   0   0
GPT  70  42  52  28 /  80  10   0   0
PQL  73  43  53  26 /  80  10   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 9 AM CST SUNDAY
     FOR GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.

MS...NONE.
GM...SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 9 AM CST SUNDAY
     FOR GMZ532-534-536-538-550-552-555-557-570-572-575-577.

&&
Hazardous weather outlook, Jan 8, 4:35 PM CST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
435 PM CST FRI JAN 8 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-091400-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
435 PM CST FRI JAN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

AREAS OF DENSE FOG ARE EXPECTED TO DEVELOP THIS EVENING AND PERSIST
FOR MUCH OF THE NIGHT ACROSS AREAS OF SOUTHEAST LOUISIANA...COASTAL
MISSISSIPPI...AND THE ADJACENT COASTAL AREAS. A DENSE FOG ADVISORY
IS IN EFFECT UNTIL 3AM FOR AREAS GENERALLY ALONG AND SOUTH OF THE
INTERSTATE 10/12 CORRIDOR. THE DENSE FOG ADVISORY IS ALSO IN EFFECT
FOR THE NEAR COASTAL WATERS...SOUNDS...AND TIDAL LAKES. VISIBILITIES
ARE LIKELY TO DROP TO ONE QUARTER MILE OR LESS AT TIMES.

NUMEROUS SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED MAINLY LATE TONIGHT AND EARLY SATURDAY MORNING AS A COLD
FRONT SWEEPS THROUGH THE AREA. ONE OR TWO STORMS COULD BECOME
STRONG TO POSSIBLY SEVERE. THE MAIN THREATS FROM ANY SEVERE
WEATHER WILL BE STRONG GUSTY WINDS AND HAIL...HOWEVER A BRIEF
ISOLATED TORNADO CANNOT BE RULED OUT.

FLOOD WARNINGS REMAIN IN EFFECT FOR THE MISSISSIPPI RIVER AND
PARTS OF THE LOWER ATCHAFALAYA RIVER. PLEASE REFER TO THE
LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WINDS AND ROUGH SEAS IN THE WAKE OF A COLD FRONT WILL LEAD
TO HAZARDOUS CONDITIONS FOR SMALL CRAFT SATURDAY NIGHT INTO
SUNDAY MORNING. A SMALL CRAFT ADVISORY WILL LIKELY BE NECESSARY.

COLDER WEATHER WILL LEAD TO A LIGHT TO POSSIBLY MODERATE FREEZE
SUNDAY AND MONDAY NIGHTS NORTH AND WEST OF LAKE PONTCHARTRAIN INTO
SOUTH MISSISSIPPI. A BRIEF LIGHT FREEZE COULD ALSO OCCUR IN SOME
AREAS SOUTH OF LAKE PONTCHARTRAIN MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jan 9, 12:43 AM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1243 AM CST SAT JAN 9 2016

LAZ034-035-090715-
WEST FELICIANA-POINTE COUPEE-
1243 AM CST SAT JAN 9 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WEST FELICIANA AND
CENTRAL POINTE COUPEE PARISHES...

AT 1242 AM CST...A STRONG THUNDERSTORM WAS NEAR MELVILLE...MOVING
NORTHEAST AT 55 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEW ROADS...ST. FRANCISVILLE...FORDOCHE AND MORGANZA.

LAT...LON 3098 9142 3073 9129 3072 9129 3070 9132
      3067 9130 3055 9172 3060 9175 3066 9175
      3067 9173 3071 9173 3075 9176
TIME...MOT...LOC 0642Z 240DEG 49KT 3067 9169
Special weather statement, Jan 9, 4:41 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
441 AM CST SAT JAN 9 2016

LAZ059-060-065-091130-
UPPER LAFOURCHE-ST. CHARLES-UPPER TERREBONNE-
441 AM CST SAT JAN 9 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAFOURCHE AND
SOUTHWESTERN ST. CHARLES PARISHES...

AT 440 AM CST...A STRONG THUNDERSTORM WAS NEAR RACELAND...OR 8 MILES
SOUTHEAST OF THIBODAUX...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THIBODAUX...LOCKPORT...RACELAND...DES ALLEMANDS...BAYOU GAUCHE...
MATHEWS...PARADIS...BAYOU CANE...GRAY AND SCHRIEVER.

LAT...LON 2978 9082 2989 9059 2989 9054 2992 9053
      2996 9046 2962 9032 2961 9073
TIME...MOT...LOC 1040Z 245DEG 22KT 2973 9070

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 12:43 AM CSTSpecial Weather StatementLIXPointe Coupee, West Feliciana32 min
Jan 9, 1:06 AM CSTSevere Thunderstorm WarningLIXIberville24 min
Jan 9, 1:29 AM CSTSevere Thunderstorm WarningLIXIberville, West Baton Rouge31 min
Jan 9, 4:41 AM CSTSpecial Weather StatementLIXSaint Charles49 min
Jan 9, 5:39 AM CSTSpecial Marine WarningLIX66 min
Jan 9, 5:43 AM CSTSmall Craft AdvisoryLIX27 hr
Jan 9, 6:24 AM CSTSpecial Marine WarningLIX66 min
Jan 9, 6:28 AM CSTSpecial Marine WarningLIX92 min
Jan 9, 6:34 AM CSTSpecial Marine WarningLIX86 min
Jan 9, 7:33 AM CSTSpecial Marine WarningLIX57 min
Jan 9, 7:38 AM CSTSpecial Marine WarningLIX2 hr
Jan 9, 7:41 AM CSTSpecial Marine WarningLIX64 min
Jan 9, 8:36 AM CSTSpecial Marine WarningLIX39 min
Jan 9, 8:50 AM CSTSpecial Marine WarningLIX85 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.